Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 98, NWS Buffalo, NY

December 9, 2024

NWS Buffalo, NY issued this small craft advisory at Dec 9, 2024, 6:01 PM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2024, 6:01 PM EST (23:01 UTC)
Expired
Dec 9, 2024, 10:00 PM EST
In force
4 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

038 
WHUS71 KBUF 092301
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
601 PM EST Mon Dec 9 2024

LOZ042-100015-
/O.CAN.KBUF.SC.Y.0097.000000T0000Z-241210T0000Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
601 PM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

LEZ040-041-100300-
/O.NEW.KBUF.SC.Y.0098.241209T2301Z-241210T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
601 PM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 knots and waves 2 to 4 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
033 
WHUS71 KBUF 100254
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
954 PM EST Mon Dec 9 2024

LEZ040-041-100400-
/O.EXP.KBUF.SC.Y.0098.000000T0000Z-241210T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
954 PM EST Mon Dec 9 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 9, 2:25 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Dec 9, 2:25 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
225 PM EST Mon Dec 9 2024

.SYNOPSIS...
Notably warmer weather will continue through Tuesday night across
the region. Widespread rain this afternoon will taper off this
evening. The rain will start as a period of wintry mix across parts
of the North Country near the Saint Lawrence River. Another round of
rain will develop late Tuesday and continue through early Wednesday
before changing to wet snow from west to east Wednesday afternoon as
colder air filters back into the area. Locally heavy lake effect
snow will then develop east of Lake Erie and Lake Ontario Wednesday
night and continue through early Friday, before another warming
trend arrives next weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
A well defined southern stream shortwave and associated DCVA will
combine with a strong push of warm advection, isentropic upglide,
and moisture transport to continue supporting an area of widespread
rain this afternoon. The feature is progressive, embedded within
moderately strong southwest flow aloft. The rain will quickly taper
to scattered light showers and drizzle from southwest to northeast
from mid afternoon through early evening.

Precipitation type is all rain for the vast majority of the area.
The one exception is across a few locations in the North Country,
where low level northeast flow continues to lock in colder surface
temperatures. A warm layer aloft will continue to support a mixed
bag of precipitation through early evening where surface
temperatures are near or below freezing, with sleet and freezing
rain. The area most likely to see a few hours of freezing rain is
the northern half of Jefferson County, where up to a tenth of an
inch of ice accretion is expected. There may be some pockets of
freezing rain across the higher terrain of Lewis County as well.
Temperatures will continue to creep upward, with mainly liquid
expected by early evening.

Tonight, following the widespread precipitation, abundant low level
moisture will be left behind. The moist boundary layer will support
some areas of drizzle and scattered showers, especially across the
higher terrain east of Lake Erie and Lake Ontario with an added
boost of upslope flow. Temperatures will stay above freezing
overnight, with just liquid precipitation expected. Areas of fog
will also develop this evening and continue overnight, especially
east of Lake Erie and across higher terrain.

Tuesday, areas of fog and drizzle may still persist through the
morning, especially across higher terrain. Otherwise, expect a break
of mainly dry weather for most areas through mid afternoon.

Late Tuesday through Tuesday night, a mid level trough will quickly
dig and sharpen over the Mississippi Valley. A low/mid level
baroclinic zone will tighten and strengthen on the eastern flank of
the trough from the southeast US into NY/PA. A strong 150+ knot
upper level jet will develop overhead, with all the forcing coming
together to support several baroclinic waves developing along the
strengthening frontal zone and running northward.

The first weak frontal wave will move north over NY/PA late Tuesday
afternoon through Tuesday night. Light rain will quickly develop
late Tuesday afternoon and continue through Tuesday night as
frontogenetic forcing large scale ascent aloft increase over the
area. Temperatures will remain well above freezing overnight, with
all rain expected. The second frontal wave will cross the area
Wednesday, more on that in the short term section below.

&&

.SHORT TERM /WEDNESDAY/...
...SIGNIFICANT LAKE EFFECT SNOW POSSIBLE WEDNESDAY NIGHT THROUGH
EARLY FRIDAY...

A deep mid-level trough will swing east from the Mississippi River
Valley into the Ohio Valley/Mid-Atlantic through Wednesday evening.
Widespread rain will continue Wednesday as an elongated wave (low
pressure) tracks northeast along a tightening thermal boundary which
will slowly inch eastward across the region. As this N-S oriented
boundary (cold front) moves east, colder air will rapidly filter in
across Western NY by Wednesday afternoon and evening. This will
allow for rain to mix with snow first across higher terrain and then
transition to all snow. That said...BUFKIT profiles suggest that
lower elevations may even see a mix or even transition by late in
the day. Where rain transitions over first (higher terrain east of
Lake Erie) we could see a few inches (1 to 3") of accumulation
before lake effect takes over for Wednesday night. Otherwise...as
colder air wraps in, we will see temperatures gradually falling off
over the course of the day. Highs will likely occur early in the day
and fall into the 30s and upper 20s by sunset.

Much colder air will continue to wrap in across the Lower Lakes
Wednesday evening/night. Its looking like we will see significant
lake effect snows east of both lakes.

As colder air deepens, lake effect snows will fire up east of both
lakes, first off Lake Erie Wednesday evening and then off Lake
Ontario. With lake Erie and Ontario hovering around +4C/+6C and the
incoming airmass falling to -14C/-16C it will support strong over
lake instability with equilibrium levels rising to 15K. Decent
moisture extending through the DGZ will also produce efficient
dendritic crystal growth in the cloud bearing layer with snowfall
rates nearing 2-3 inches per hour at times. Again...while there is
still some uncertainty, significant accumulations (greater than 1
foot) is possible east of both lakes. At this stage...confident
enough to issue a Winter Storm Watch east of both Lakes beginning
21Z Wednesday for Lake snows off Erie and 00Z Thursday for Lake
Ontario.

Off Lake Erie...have made some adjustment to the band placement with
this update. It appears the band will potentially set up across
Hamburg, Orchard Park, East Aurora, and then extend northeast into
parts of Wyoming and Genesee county. The band may even extend as far
north as south Buffalo at times through the day Thursday. The event
is still a few days out, so expect some adjustments in placement and
intensity as confidence increases.

Off Lake Ontario...expect accumulating lake effect snow east of the
lake, including the Tug Hill Plateau and surrounding lower
elevations, even Watertown may see decent accumulations. However,
guidance continues to show some band placement issues,
along with uncertainty in intensity and timing.

Last but not least...its going to be cold Thursday where highs will
'not' climb above freezing across our entire area. Highs Thursday
will be in the teens and 20s for most locales. Thursday night...look
for lows in the low to mid teens.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Potent lake effect snow event will come to an end on Friday as high
pressure and associated dry air/warm advection and a pronounced
southerly wind shift overspreads the area, effectively shutting down
the lake effect machine from southwest to northeast through the day.
Another inch or so will be possible east of Lake Erie before
dissipating through the morning hours, while an additional few
inches will be possible east of Lake Ontario before shutting down
there through the afternoon. Expect mainly dry, but chilly weather
outside of any lake effect with highs ranging mainly through 20s
areawide.

High pressure remains in control as it slowly shifts east across New
England, bringing mainly dry weather for Friday night and Saturday.
Continued warm advection will boost highs some 5-10 degrees for
Saturday, into the 30s for all but possibly the Tug and western
Dacks.

Next system approaches for the second half of the weekend. Some
discrepancy in timing exists amongst the Big 3, with rain or wet
snow showers possible as early as Saturday night, with any
precipitation to be mainly in the form of rain showers on Sunday as
the entire area warms well above the freezing mark. System pulls
east Sunday night with high pressure progged to try to build in for
the start of the new work week. Some timing discrepancies still
exist per usual this far out, so will keep at least low chances for
some rain/snow showers Sunday night onward, again become mainly
liquid on Monday. That said, the overall the trend should be toward
drying for the start of the new work week. Highs remain above
average with mainly mid to upper 30s higher terrain and low 40s
lower elevations.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Widespread light to moderate rain early this afternoon will quickly
taper off to scattered light showers and drizzle from southwest to
northeast mid afternoon through early evening. Some pockets of sleet
and freezing rain will continue in a few locations across the North
Country where surface temperatures are still at or below freezing.
This will briefly impact KART for the next few hours, with a longer
period of wintry mix near the Saint Lawrence River.

Tonight, expect patchy drizzle and scattered light showers to
continue. Areas of fog will develop this evening and continue
overnight, with areas of IFR/LIFR VSBY, especially across Western NY
and across higher terrain. KBUF/KIAG/KJHW could potentially see VSBY
approaching airfield minimums at times. Widespread low stratus will
bring IFR/MVFR CIGS.

Tuesday, areas of fog and drizzle will likely continue through the
morning, especially across higher terrain with areas of IFR/LIFR.
Lower elevations will likely improve to MVFR CIGS. Light rain will
become more widespread late in the day as a frontal wave approaches,
with IFR continuing across higher terrain and MVFR lower elevations.

Outlook...

Tuesday night...MVFR/IFR with periods of light rain.

Wednesday...MVFR/IFR with rain changing to wet snow from west to
east.

Wednesday night...MVFR/IFR with wet snow tapering off, then heavier
lake effect snow east of the lakes with local LIFR.

Thursday through Friday...Local lake effect snow with LIFR east of
Lake Erie and Lake Ontario. Close call for KBUF, heavier snow may
remain just south of the airfield. VFR/MVFR elsewhere.

Saturday...Mainly VFR.

&&

.MARINE...
Moderate easterly winds will continue to produce Small Craft
Advisory conditions on central and western Lake Ontario through
early this evening. Winds will then swing around to the southwest
and quickly weaken tonight, and then stay relatively light Tuesday
through most of Wednesday.

A surface low will rapidly deepen as it moves north from New England
late Wednesday to eastern Quebec Thursday. This will bring a period
of strong westerly winds on Lake Erie and Lake Ontario Wednesday
evening through Thursday night. Sustained winds will reach at least
30 knots, peaking on Thursday.

&&

.HYDROLOGY...
Rainfall today will average 0.25"-0.50 inches in most areas.
There will then be a break in significant rainfall tonight
through most of Tuesday, then another round of rainfall with
0.25"-0.50" is expected late Tuesday through Wednesday for most
of the area, except 0.50" to 1.0" across the Tug Hill region.

These rainfall amounts, combined with ongoing snowmelt, will
bring within-bank rises on area rivers and creeks through
midweek. Official forecasts from the RFC along with ensemble
forecasts from the MMEFS continue to suggest a low chance of
flooding. The Black River basin, with more snow to melt and
higher rainfall amounts, will see the most significant rises
later this week, and a low chance of reaching minor flood
stage.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Watch from Wednesday evening through Friday
     evening for NYZ006>008.
     Winter Weather Advisory until 7 PM EST this evening for NYZ007-
     008.
     Winter Storm Watch from Wednesday afternoon through Friday
     afternoon for NYZ010>012-019-020-085.
MARINE...Small Craft Advisory until 7 PM EST this evening for LOZ042.
         Small Craft Advisory until 4 PM EST this afternoon for
         LOZ043.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...JM
AVIATION...Hitchcock
MARINE...Hitchcock
HYDROLOGY...Hitchcock
Hazardous weather outlook, Dec 9, 2:03 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
203 PM EST Mon Dec 9 2024

NYZ007-008-101915-
Jefferson-Lewis-
203 PM EST Mon Dec 9 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-013-014-021-101915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
Allegany-
203 PM EST Mon Dec 9 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-101915-
Oswego-
203 PM EST Mon Dec 9 2024

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010>012-019-020-085-101915-
Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus-Southern Erie-
203 PM EST Mon Dec 9 2024

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-101915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
203 PM EST Mon Dec 9 2024

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-101915-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
203 PM EST Mon Dec 9 2024

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-101915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
203 PM EST Mon Dec 9 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-101915-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
203 PM EST Mon Dec 9 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Dec 9, 2:59 PM EST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
259 PM EST Mon Dec 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Freezing Rain    2 SE Dexter             43.99N 76.02W
12/09/2024  M0.00 Inch       Jefferson          NY   ASOS

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:32 AM ESTSmall Craft AdvisoryBUF14 hr
Dec 9, 9:35 AM ESTWinter Weather AdvisoryBUFJefferson, Lewis15 hr
Dec 9, 2:01 PM ESTWinter Storm WatchBUFCattaraugus, Chautauqua, Erie, Genesee, Jefferson, Lewis and 2 more23 hr

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.